Jump to content

Michaella: tapering off fluoxetine


Michaella

Recommended Posts

Hello, 

I'm new to this site and wanted to introduce myself. I started taking paroxetine in 2016, and I switched over to fluoxetine in 2019. I decided I wanted to start tapering about  a year ago, and followed the directions my doctor gave me. I started having panic attacks (I had never had one before), crying spells, insomnia, and vomiting as well as having intense fear, dread, and despair. I went back to the dosage I was previously taking (40mg) before I started to taper. I now have a new PCP at a functional medicine clinic, and started the tapering process with her about 2 months ago. I am going much slower this time - decreasing by 10% each month. My current PCP is very supportive of my decision to taper, and I let her know when I am ready to step down by 10%, and she sends a new prescription to a compounding pharmacy to be made for me. My current attempt at tapering is going so much better than the last one. I've been going to therapy once a week as well, and I think that helps a lot too. Some of the things I'm currently struggling with are fatigue, mood, brain fog, visual trails, and bruxism. I'm very thankful from everything I've learned from this site already, and I'm excited to be a part of the community!

Link to comment
  • ChessieCat changed the title to Michaella: tapering off fluoxetine
  • Moderator

Welcome to SA, Michaella.  That's fantastic that your PCP is so helpful.  You're very lucky to have found an enlightened practitioner.

 

To give members the best information, we ask them to summarize their medication history in a signature -- drugs, doses, dates, and discontinuations & reinstatements, in the last 12-24 months particularly.

 

Account Settings – Create or Edit a signature.

 

You're already familiar with the site, but I'm going to give you a few fundamental links that may be helpful to you.

 

As you know we recommend tapering by no more than 10% of current (not original) dose every four weeks.  Of course, you can hold longer as needed.

It's normal for symptoms to ramp up after a drop, but if the ramped up symptom persist, it's an indication that you're tapering too fast.

 

Why taper by 10% of my dosage?

 

The symptoms you describe--fatigue, brain fog, visual issues, etc.--are typical withdrawal symptoms stemming very likely from your previous fast taper.

 

What is withdrawal syndrome.

 

Daily Checklist of Antidepressant Withdrawal Symptoms (PDF) 

 

The Windows and Waves Pattern of Stabilization

 

When we take psychiatric medications, the CNS (central nervous system) responds by making changes over the months and years we take the drug(s). When the medication is discontinued, the CNS has to undo all the changes it made. Rebuilding the neurotransmitter production and reactivating the receptor and transporter cells takes time -- during that rebuilding process symptoms occur.  

 

These explain the healing process really well.

 

Brain Remodelling 

 

Video:  Healing From Antidepressants - Patterns of Recovery

 

We don't recommend a lot of supplements on SA, as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium and omega 3 (fish oil). Many people find these to be calming to the nervous system. 

 

Magnesium, nature's calcium channel blocker 

 

Omega-3 fatty acids (fish oil) 

 

Add in one at a time and at a low dose in case you do experience problems. Get supplements that ae single ingredient (not mixed with other types of supplements).

 

This is your Introduction topic, where you can complete your drug signature, answer my questions, ask your own questions and connect with other members.  We're glad you found your way here.

 

 

 

 

 

Gridley Introduction

 

Lexapro 20 mg since 2004.  Begin Brassmonkey Slide Taper Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Oct. 30, 2020  Jump to zero from 0.025mg.  Current dose: 0.000mg

3 year, 10 month taper is 100% complete.

 

Ativan 1 mg to 1.875mg 1986-2020, two CT's and reinstatements

Nov. 2020, 7-week Ativan-Valium crossover to 18.75mg 

Feb. 2021, begin 10%/4 week taper.  Current dose as of Jan. 11, 2022: 5.4mg 

Taper is 71% complete.

 

Imipramine 75 mg daily since 1986.  Jan-Sept 2016 tapered to 16mg.  

Held until Aug 2021, tapered for 4 weeks to 14.4mg and holding.  

Taper is 80% complete.  

  

Supplements: omega-3, vitamins C, E and D3, magnesium glycinate, probiotic, zinc, melatonin .3mg


I am not a medical professional and this is not medical advice, but simply information based on my own experience, as well as other members who have survived these drugs.

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy